Most people wouldn't think twice about applying over-the-counter (OTC) creams, lotions, ointments, sprays, or patches to the skin. However, the medicines in these products can enter the body just like medicines taken by mouth. Thus, harm can happen if too much is applied to the skin. People have also had a bad skin reaction to these products. Here are a few examples of harm that occurred with OTC products applied to the skin.
Chemical burns. After a patient was hospitalized in 2013 for second degree burns on his chest after applying Icy Hot Medicated Patches, the US Food and Drug Administration (FDA) alerted consumers about this risk. An analysis of FDA's adverse event reporting program turned up more than 40 similar cases in which people reported serious skin injuries after applying certain OTC pain relievers. The injuries ranged from mild to severe chemical burns with use of topical muscle and joint pain relievers such as Icy Hot, Bengay, Capzasin, Flexall, and Mentholatum. These products generally contain menthol, methyl salicylate, or capsaicin. In many cases, burns occurred after just one application, with severe burning or blistering occurring within 24 hours.
Too much medicine used and absorbed. The death of a 17-year-old girl was blamed on using too much cream for muscle aches. She was a cross country runner and had been using the cream all over her legs to soothe aching muscles after exercise. Heat and exercise can increase the amount of topical medicine entering your body. The young girl apparently absorbed high levels of methyl salicylate, an anti-inflammatory medicine related to aspirin that is found in Bengay and Icy Hot. Using too much over days or weeks can cause a chronic poisoning called salicylism, which, as in this case, can be lethal.
Even though harm does not happen often, when using topical medicines applied to the skin, be sure to follow the directions and heed any warnings found on the Drug Facts label on all OTC medicines. Also follow these important safety tips.